Skip to main content

Spectra of Regular Quantum Trees: Rogue Eigenvalues and Dependence on Vertex Condition

Abstract

We investigate the spectrum of Schrödinger operators on finite regular metric trees through a relation to orthogonal polynomials that provides a graphical perspective. As the Robin vertex parameter tends to \(-\,\infty \), a narrow cluster of finitely many eigenvalues tends to \(-\,\infty \), while the eigenvalues above this cluster remain bounded from below. Certain “rogue” eigenvalues break away from this cluster and tend even faster toward \(-\,\infty \). The spectrum can be visualized as the intersection points of two objects in the plane—a spiral curve depending on the Schrödinger potential, and a set of curves depending on the branching factor, the diameter of the tree, and the Robin parameter.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9

References

  1. 1.

    Albeverio, S., Gesztesy, F., Høegh-Krohn, R., Holden, H.: Solvable Models in Quantum Mechanics. Springer, Heidelberg (1988)

    Book  Google Scholar 

  2. 2.

    Aomoto, K.: Point spectrum on a quasi-homogeneous tree. Pac. J. Math. 147, 231–242 (1991)

    Article  Google Scholar 

  3. 3.

    Avni, N., Breuer, J., Simon, B.: Periodic Jacobi matrices on trees. Adv. Math. 370, 107241 (2020)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Berkolaiko, G., Kuchment, P.: Dependence of the spectrum of a quantum graph on vertex conditions and edge lengths. In: Barnett, A.H., Gordon, C.S., Perry, P.A., Uribe, A. (eds.) Spectral Geometry, Volume 84. Symposia in Pure Mathematics (2012)

  5. 5.

    Berkolaiko, G., Kuchment, P.: Introduction to Quantum Graphs, Volume 186 of Mathematical Surveys and Monographs. AMS (2013)

  6. 6.

    Breuer, J.: Singular continuous and dense point spectrum for sparse trees with finite dimensions,. In: Dawson, D., Jakšić, V., Vainberg, B.: editors, Probability and Mathematical Physics: A Volume in Honor of Stanislav Molchanov, Volume 42 of CRM Proc. and Lecture Notes, pp. 65–84 (2007)

  7. 7.

    Breuer, J.: Singular continuous spectrum for the Laplacian on certain sparse trees. Commun. Math. Phys. 269, 851–857 (2007)

    ADS  MathSciNet  Article  Google Scholar 

  8. 8.

    Breuer, J., Frank, R.L.: Singular spectrum for radial trees. Rev. Math. Phys. 21(7), 929–945 (2009)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Breuer, J., Keller, M.: Spectral analysis of certain spherically homogeneous graphs. Oper. Matrices 4, 825–847 (2013)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Breuer, J., Levi, N.: On the decomposition of the Laplacian on metric graphs. Ann. Henri Poincaré 21(2), 499–537 (2020)

    ADS  MathSciNet  Article  Google Scholar 

  11. 11.

    Carlson, R.: Hill’s equation for a homogeneous tree. Electron. J. Differ. Eq. 1997(23), 1–30 (1997)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Carlson, R.: Nonclassical Sturm–Liouville problems and Schrödinger operators on radial trees. Electron. J. of Diff. Eq. 2000(71), 1–24 (2000)

    MATH  Google Scholar 

  13. 13.

    Cheon, T., Exner, P., Turek, O.: Approximation of a general singular vertex coupling in quantum graphs. Ann. Phys. 325(3), 548–578 (2010)

    ADS  MathSciNet  Article  Google Scholar 

  14. 14.

    Chihara, T.S.: An Introduction to Orthogonal Polynomials. Gordon and Breach, New York (1978)

    MATH  Google Scholar 

  15. 15.

    Exner, P., Keating, J.P., Kuchment, P., Sunada, T., Teplayaev, A. (eds.): Analysis on Graphs and its Applications, Volume 77 (2008)

  16. 16.

    Exner, P.: A duality between Schrödinger operators on graphs and certain Jacobi matrices. Ann. l’I. H. P. 66(4), 359–371 (1997)

    MATH  Google Scholar 

  17. 17.

    Exner, P., Lipovský, J.: On the absence of absolutely continuous spectra for Schrödinger operators on radial tree graphs. J. Math. Phys. 51, 122107 (2010)

    ADS  MathSciNet  Article  Google Scholar 

  18. 18.

    Exner, P., Post, O.: Convergence of spectra of graph-like thin manifolds. J. Geom. Phys. 54(1), 77–115 (2005)

    ADS  MathSciNet  Article  Google Scholar 

  19. 19.

    Exner, P., Post, O.: Approximation of quantum graph vertex couplings by scaled Schrödinger operators on thin branched manifolds. J. Phys. A: Math. Theor. 42(41), 415305 (2009)

    Article  Google Scholar 

  20. 20.

    Fisher, L., Li, W., Shipman, Stephen, P.: Reducible Fermi surface for multi-layer quantum graphs including stacked graphene. arXiv:2005.13764 [math-ph] (2020)

  21. 21.

    Freiling, G., Yurko, V.: Inverse Sturm–Liouville Problems and Their Applications. Nova Science Publishers, London (2001)

    MATH  Google Scholar 

  22. 22.

    Kuchment, P.: Graph models for waves in thin structures. Waves Random Med. 12(4), R1–R24 (2002)

    ADS  MathSciNet  Article  Google Scholar 

  23. 23.

    Kuchment, P., Zhao, J.: Analyticity of the spectrum and Dirichlet-to-Neumann operator technique for quantum graphs. arXiv:1907.03035 (2019)

  24. 24.

    Naimark, K., Solomyak, M.: Eigenvalue estimates for the weighted Laplacian on metric trees. Proc. Lond. Math. Soc. 3(80), 690–724 (2000)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Pöschel, J., Trubowitz, E.: Inverse Spectral Theory, Volume 130 of Pure and Applied Mathematics. Academic Press, London (1987)

  26. 26.

    Schapotschnikow, P.: Eigenvalue and nodal properties on quantum graph trees. Waves Random Complex Med. 16(3), 167–178 (2006)

    ADS  MathSciNet  Article  Google Scholar 

  27. 27.

    Sobolev, A.V., Solomyak, M.: Schrödinger operators on homogeneous metric trees: spectrum in gaps. Rev. Math. Phys. 14(5), 421–467 (2002)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Solomyak, M.: Laplace and Schrödinger operators on regular metric trees: the discrete spectrum case. In: Function Spaces, Differential Operators, Nonlinear Analysis—The Hans Triebel Anniversary Volume, pp. 161–182. Birkhäuser, London (2003)

  29. 29.

    Solomyak, M.: On the spectrum of the Laplacian on regular metric trees. Waves Random Med. 14, 155–171 (2004)

    ADS  MathSciNet  Article  Google Scholar 

  30. 30.

    Wang, Z.: Spectra of quantum trees and orthogonal polynomials. Ph.D. Thesis, Louisiana State University (2018)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Stephen P. Shipman.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Alain Joye.

Appendix on Moments

Appendix on Moments

By Favard’s Theorem [14, Theorem 4.4], \(\{P_n\}\) is a sequence of orthogonal polynomials with respect to a measure \(\mathrm{d}\psi \), with \(\psi \) being a (not strictly) increasing function on \(\mathbb {R}\):

$$\begin{aligned} \int P_n(v)P_m(v)\,\mathrm{d}\psi (v) = 0 \qquad (m\not =n). \end{aligned}$$
(8.1)

For each \(n>0\), let the positive numbers \(A_{n1},\ldots , A_{nn}\) be the Gaussian quadrature weights, and define the functions

$$\begin{aligned} \psi _n(v)= \left\{ \begin{array}{l@{\quad }l@{\quad }l} 0 &{}\;\;\text { if } v< v_{n1}&{} \\ A_{n1}+A_{n2}+ \cdots +A_{np}&{}\;\;\text { if }v_{np} \le \;\; v<v_{n, p+1}&{}(1\le p<n).\\ \mu _0 &{}\;\;\text { if } v\ge v_{nn}&{} \end{array} \right. \end{aligned}$$

The moments of \(\psi \) and its approximants \(\psi _k\) are

$$\begin{aligned} \mu _k = \int v^k\,\mathrm{d}\psi (v), \qquad \mu _k^{(n)} = \int v^k\,\mathrm{d}\psi _n(v). \end{aligned}$$
(8.2)

Since the roots of \(P_n\) lie between \(-(b+1)\) and \((b+1)\),

$$\begin{aligned} \mathrm {supp}(\mathrm{d}\psi _n) \subset [-(b+1),b+1], \qquad \mathrm {supp}(\mathrm{d}\psi ) \subset [-(b+1),b+1]. \end{aligned}$$
(8.3)

The \(\mathrm{d}\psi _n\) approximate \(\mathrm{d} \psi \) as measures in the sense that \(\mathrm{d}\psi _n\) produces integrals of polynomials of degree \(k \le 2n-1\) exactly. Therefore,

$$\begin{aligned} \mu ^{(n)}_k=\mu _k, \qquad 0\le k \le 2n-1. \end{aligned}$$
(8.4)

Since \(P_n(v)\) and \(Q_n(v)\) are either even or odd, their roots are symmetric about the origin, and thus all odd moments vanish,

$$\begin{aligned} \mu _k=0 \;\;\text { and }\;\; \mu ^{(n)}_k=0 \qquad (k\text { odd}). \end{aligned}$$
(8.5)

The series for the ratio (5.16) used in the proof of Theorem 9 can be refined as follows.

Proposition 13

The ratio of \(P_{n+1}(v)\) and \(Q_{n+1}(v)\) satisfies

$$\begin{aligned} \dfrac{-bP_{n+1}(v)}{vQ_{n+1}(v)} = 1-v^{-2}\sum \limits _{j=0}^{\infty }v^{-j}\mu _j^{(n)}. \end{aligned}$$
(8.6)

The proof falls out of the identity

$$\begin{aligned} \frac{-bP_{n+1}(v)}{vQ_{n+1}(v)} = 1-\dfrac{1}{v} \int \dfrac{d \psi _n(t)}{v-t}, \end{aligned}$$
(8.7)

which comes from \(-bP_n(v)=Q_{n+1}(v)\) (Proposition 5) and [14, Chapter III, Theorem 4.3].

This leads to a refinement of the asymptotics of the rogue curves in Theorem 9. See [30] for details.

Theorem 14

If \(b\ge 2\) and \(\alpha \not =0\), the components \({{\mathcal {C}}}_n^n\) and \({{\mathcal {C}}}_n^{n-1}\) of \(D_n(y,z)=0\) and the component \(\mathring{{\mathcal {C}}}_n^n\) of \(\mathring{D}_n(y,z)=0\) have the following asymptotic behavior as \(y\rightarrow \infty \) in the yz-plane.

$$\begin{aligned} \alpha z= -cy+cy^{-1}+c^{(n)}_{-2}y^{-2}+c^{(n)}_{-3}y^{-3}+c^{(n)}_{-4}y^{-4}+ \cdots + c^{(n)}_{-k}y^{-k}+ \cdots \end{aligned}$$

The coefficient \(c^{(n)}_{-k}\) depends on \(\alpha \), b, and \(\{\mu _j^{(n-1)}\}_{j=0}^{k-1}\) only.

Putting this together with (8.4) says that the coefficient \(c^{(n)}_{-k}\) stabilizes when n is large enough that \(k < 2n\). Furthermore, the expansions for the curves \({{\mathcal {C}}}^n_n\), etc. for two different values of n are different.

The measure \(\mathrm{d}\mu \) can be computed easily from the expressions (5.4) of \(P_n\) and \(Q_n\). As a density, it is the limit of the density of roots of these polynomials as \(n\rightarrow \infty \). By putting \(\xi =\exp (i\theta )\) we obtain \(-b^{-(n+1)/2}Q_n=\sin n\theta /\sin \theta \). Thus we seek the density of roots of \(\sin n\theta \) as a function of v, which is

$$\begin{aligned} R_n(v) = \sin \Big ( n\arccos \frac{v}{2b^{1/2}} \Big ), \qquad \left| v \right| < 2b^{1/2}, \end{aligned}$$
(8.8)

which yields

$$\begin{aligned} \mathrm{d}\mu (v) = \frac{2b^{1/2}\,\mathrm{d}v}{\pi \sqrt{4b-v^2}}, \qquad \left| v \right| < 2b^{1/2}. \end{aligned}$$
(8.9)

The following proposition refines the expression of \(P_n\) and \(Q_n\); its proof is omitted (see [30]).

Proposition 15

For \(n\ge 1\), \(P_n(v)\) is the polynomial part of

$$\begin{aligned}&v^n - (n-1)b\, v^{n-2} + \dfrac{(n-3)(n-2)}{2}b^2v^{n-4}-\dfrac{(n-5)(n-4)(n-3)}{6}b^3v^{n-6}\\&\quad + \cdots , \end{aligned}$$

and \(Q_n(v)\) is the polynomial part of

$$\begin{aligned}&-b\,v^{n-1} + (n-2)b^2\, v^{n-3} \\&\quad - \dfrac{(n-4)(n-3)}{2}b^3v^{n-5}+\dfrac{(n-6)(n-5)(n-4)}{6}b^4v^{n-7}+ \cdots , \end{aligned}$$

in which the ellipses indicate lower-degree monomials.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hess, Z.W., Shipman, S.P. Spectra of Regular Quantum Trees: Rogue Eigenvalues and Dependence on Vertex Condition. Ann. Henri Poincaré 22, 2531–2561 (2021). https://doi.org/10.1007/s00023-021-01035-2

Download citation

Mathematics Subject Classification

  • 34B45
  • 34B08
  • 34A26
  • 34L15
  • 34L20
  • 34L05